advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Westmont, Illinois, USA:

My 12 year old son age, diagnosed about four months ago, is still in his honeymoon phase, and his last A1c was 5.5%. Since his lunch is now a half and hour later than last year with a gym class before lunch, I asked his doctor if I could lower his morning Humalog so he doesn't go low before lunch. He refused saying to increase his snack to 45 grams of carb. The problem is my son just can't eat that much. The 30 carb snack is just enough to keep him going to lunch so that he can finish his lunch. When he was first diagnosed and I had to call because the insulin dose was to high for the honeymoon phase I was told that I had to adjust the insulin on my own. So why can't I adjust for this situation? I want to do the right thing but I also don't want him dropping too low.

Answer:

I would tend to agree with you. The worst thing in the world is to "push" more food on a child, especially when he is not hungry, to prevent a low blood sugar. A better solution would be, as you suggested, to decrease the morning Humalog. An increased snack in the morning might lead to a smaller appetite at lunchtime, leading to the risk of lower blood sugars in the afternoon with NPH peaking. Keep your physician and health care team informed of your decisions.

JMS

Additional comments from Joyce Mosiman:

I believe people with diabetes should adjust their insulin when they have the knowledge to do so. What you have suggested appears to be a reasonable solution, especially since you found the other solution of eating more to be unsatisfactory.

Perhaps if you explain you have tried that solution, you could approach the physician again with your solution. It is important that you feel like an important member of the team and competent to solve day-to-day problems.

JM

[Editor's comment: With an hemoglobin A1c of 5.5%, I suspect your son may be having more lows than you realize. Please monitor closely. SS]

DTQ-20020823083325
Original posting 14 Oct 2002
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.